(endocrineology) suddenly low potassium.?
Hi folks, ive had my thyroid removed. My parathyroids are damaged. The end result was, and has been for 7yrs, my calcium and magnesium levels require suppliments. A week and a half ago, I started throwing up for maybe 2 days. Since then, my potassium has started dropping lower and lower. I picked up suppliments, but it was tanking before I bought them. Heart hurt, muscle spasms, and pins and needles feeling up my legs. I have no idea wtf is up. My gp blew it off. I'm looking for a new endocrineologist, but I can't get seen yet.
- mildred fLv 77 years agoFavourite answer
These minerals are so important that you need to go to an ER to be sure they are correct. If these are dropping that easily, you can get into some serious trouble with low levels of potassium and magnesium.
Not sure that damage to your parathyroid is causing this. This is a more common injury and does not cause this kind of problem. Are you also having phosphorus problems too? The parathyroid normally regulates phosphorous and calcium, magnesium is not really involved.
- MillieLv 77 years ago
If you can eat bananas, please do so. It is the one food with very high potassium. Continue taking your supplements as well.
If your potassium drops way low, you get all kinds of physical problems as well.
You also need a new GP, they must come up with the reason as to WHY your potassium is so low. You cannot put a Band-Aid over a hurt and pretend it's not there. That is what both these Doctors are doing. Voice your opinion, be firm but courteous....now a days you have to be your own advocate. They are too busy (=$$) and don't have the time to deal with real patient problems. shameful!!!
- 7 years ago
well throwing up probably caused you to loos your body potassium and now you facing hypokalemia.
its symptoms should be arrhythmia and muscle weakness that you had. Beside having high potassium diet such as banana Baked potatoes and White Beans could be helpful, I do recommend you to check out your potassium blood and if it is lower than for 2.5 mEq/L for sure you having hypokalemia. It may be successfully treated with oral or intravenous potassium salts.
In addition there is no connection between your thyroidectomy and your hypokalemia.